Excursion probability of certain non-centered smooth Gaussian random fields

Research output: Contribution to journalArticle

Abstract

Let X={X(t),t∈T} be a non-centered, unit-variance, smooth Gaussian random field indexed on some parameter space T, and let Au(X,T)={t∈T:X(t)≥u} be the excursion set. It is shown that, as u→∞, the excursion probability ℙ{supt∈TX(t)≥u} can be approximated by the expected Euler characteristic of Au(X,T), denoted by E{χ(Au(X,T))}, such that the error is super-exponentially small. The explicit formulae for E{χ(Au(X,T))} are also derived for two cases: (i) T is a rectangle and X-EX is stationary; (ii) T is an N-dimensional sphere and X-EX is isotropic.

Original languageEnglish (US)
Pages (from-to)883-905
Number of pages23
JournalStochastic Processes and their Applications
Volume126
Issue number3
DOIs
StatePublished - Mar 2016
Externally publishedYes

Fingerprint

Gaussian Random Field
Excursion
Euler Characteristic
Rectangle
Parameter Space
Explicit Formula
Unit

Keywords

  • Euler characteristic
  • Excursion probability
  • Gaussian random fields
  • Rectangle
  • Sphere
  • Super-exponentially small

ASJC Scopus subject areas

  • Statistics and Probability
  • Modeling and Simulation
  • Applied Mathematics

Cite this

Excursion probability of certain non-centered smooth Gaussian random fields. / Cheng, Dan.

In: Stochastic Processes and their Applications, Vol. 126, No. 3, 03.2016, p. 883-905.

Research output: Contribution to journalArticle

@article{9dd7b4b042ec441b89cee934da626a3a,
title = "Excursion probability of certain non-centered smooth Gaussian random fields",
abstract = "Let X={X(t),t∈T} be a non-centered, unit-variance, smooth Gaussian random field indexed on some parameter space T, and let Au(X,T)={t∈T:X(t)≥u} be the excursion set. It is shown that, as u→∞, the excursion probability ℙ{supt∈TX(t)≥u} can be approximated by the expected Euler characteristic of Au(X,T), denoted by E{χ(Au(X,T))}, such that the error is super-exponentially small. The explicit formulae for E{χ(Au(X,T))} are also derived for two cases: (i) T is a rectangle and X-EX is stationary; (ii) T is an N-dimensional sphere and X-EX is isotropic.",
keywords = "Euler characteristic, Excursion probability, Gaussian random fields, Rectangle, Sphere, Super-exponentially small",
author = "Dan Cheng",
year = "2016",
month = "3",
doi = "10.1016/j.spa.2015.10.003",
language = "English (US)",
volume = "126",
pages = "883--905",
journal = "Stochastic Processes and their Applications",
issn = "0304-4149",
publisher = "Elsevier",
number = "3",

}

TY - JOUR

T1 - Excursion probability of certain non-centered smooth Gaussian random fields

AU - Cheng, Dan

PY - 2016/3

Y1 - 2016/3

N2 - Let X={X(t),t∈T} be a non-centered, unit-variance, smooth Gaussian random field indexed on some parameter space T, and let Au(X,T)={t∈T:X(t)≥u} be the excursion set. It is shown that, as u→∞, the excursion probability ℙ{supt∈TX(t)≥u} can be approximated by the expected Euler characteristic of Au(X,T), denoted by E{χ(Au(X,T))}, such that the error is super-exponentially small. The explicit formulae for E{χ(Au(X,T))} are also derived for two cases: (i) T is a rectangle and X-EX is stationary; (ii) T is an N-dimensional sphere and X-EX is isotropic.

AB - Let X={X(t),t∈T} be a non-centered, unit-variance, smooth Gaussian random field indexed on some parameter space T, and let Au(X,T)={t∈T:X(t)≥u} be the excursion set. It is shown that, as u→∞, the excursion probability ℙ{supt∈TX(t)≥u} can be approximated by the expected Euler characteristic of Au(X,T), denoted by E{χ(Au(X,T))}, such that the error is super-exponentially small. The explicit formulae for E{χ(Au(X,T))} are also derived for two cases: (i) T is a rectangle and X-EX is stationary; (ii) T is an N-dimensional sphere and X-EX is isotropic.

KW - Euler characteristic

KW - Excursion probability

KW - Gaussian random fields

KW - Rectangle

KW - Sphere

KW - Super-exponentially small

UR - http://www.scopus.com/inward/record.url?scp=84957038586&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84957038586&partnerID=8YFLogxK

U2 - 10.1016/j.spa.2015.10.003

DO - 10.1016/j.spa.2015.10.003

M3 - Article

AN - SCOPUS:84957038586

VL - 126

SP - 883

EP - 905

JO - Stochastic Processes and their Applications

JF - Stochastic Processes and their Applications

SN - 0304-4149

IS - 3

ER -